Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 9 (2), 143-8

Ototoxicity Associated With Salicylates. A Brief Review

Affiliations
Review

Ototoxicity Associated With Salicylates. A Brief Review

J A Brien. Drug Saf.

Abstract

Aspirin, the prototype of the salicylates, is a ubiquitous agent. The availability of aspirin, other salicylates and nonsteroidal anti-inflammatory drugs (NSAIDs) as prescription and over-the-counter medications means there is a wealth of clinical experience with these agents. Among the documented adverse effects of aspirin is the potential for ototoxicity. Tinnitus and hearing loss, usually reversible, are associated with acute intoxication and long term administration of salicylates. A range of measured serum concentrations are reported as correlating with documented ototoxicity (19.6 to > 67 mg/dl). Most case reports are based on total serum salicylate concentrations whereas unbound serum salicylate concentrations appear to reflect more closely the risk of ototoxicity. The pathophysiology of toxicity may be related to biochemical and subsequent electrophysiological changes in the inner ear and eighth cranial nerve impulse transmission. Localised drug accumulation and vasoconstriction in auditory microvasculature may be mediated by the antiprostaglandin activity of these agents. Ototoxicity, although not life-threatening, may add to the morbidity of patients taking salicylates or NSAIDs in therapeutic and toxic doses.

Similar articles

See all similar articles

Cited by 23 articles

See all "Cited by" articles

References

    1. Clin Pharmacol Ther. 1979 May;25(5 Pt 1):618-23 - PubMed
    1. J Belge Rhumatol Med Phys. 1975;30 Spec no:123-30 - PubMed
    1. Arch Otolaryngol. 1965 Nov;82(5):483-93 - PubMed
    1. N Engl J Med. 1967 Mar 2;276(9):512-4 - PubMed
    1. Lancet. 1977 Mar 12;1(8011):587-8 - PubMed

MeSH terms

Feedback